Hail, Rusk
- When
- June 23, 4:06 PM CST
- Where
- Rusk County, 1.36 mi ESE of Henderson Rusk Co Ar
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.120, -94.830
Nickel size hail reported in Henderson.
Scattered strong to severe thunderstorms developed across parts of East Texas on the afternoon of June 23rd, aided by forcing for ascent from weak warm air advection and downstream of a significant but weakening cluster of storms shifting southeast from the middle Red River Valley. This was also focused along the eastern periphery of a plume of warm, capping elevated mixed-layer air, which…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered strong to severe thunderstorms developed across parts of East Texas on the afternoon of June 23rd, aided by forcing for ascent from weak warm air advection and downstream of a significant but weakening cluster of storms shifting southeast from the middle Red River Valley. This was also focused along the eastern periphery of a plume of warm, capping elevated mixed-layer air, which supported instability up to 4000 J/kg for boundary layer moisture characterized by mid 70s dew points. Under 25-30 knots of northwesterly flow around 500 millibars, deep-layer shear was marginally supportive for the evolution of supercells, and an upscale growing organized cluster as convective inhibition weakened in the peak late afternoon heating. The environment was at least conditionally supportive of large hail and increasing damaging winds, which ultimately occurred across parts of Rusk County and adjacent Panola County with multiple local storm reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 23, 12:47 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 147 PM CDT Fri Jun 23 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday Night) Issued at 109 PM CDT Fri Jun 23 2023 Upper-level ridge across Texas into Mexico to drift east into the ArkLaTex allowing for high temperatures to begin surging upwards into the mid 90s on Saturday. With increased southerly flow of moisture and dewpoint values forecast to climb into the mid 70s, could see heat index values exceeding 105 degrees with a Heat Advisory possibly needed for Saturday. There is uncertainty regarding the onset of heat on Saturday due to the possibility of a decaying thunderstorm complex that several models are suggesting will roll through the region during the early morning hours through midday Saturday. Rain cooled air, overcast skies, and remnant outflow winds early in the day could delay the diurnal warming cycle just enough to keep heat index values below criteria. At this time, will hold off on the advisory until there is more certainty in the models. With the upper-ridge firmly established across east Texas by Saturday, any newly formed convection late Saturday afternoon will likely be confined to a few parishes across northeast Louisiana. Otherwise, dry conditions expected on Saturday night with overnight lows forecast to fall into the mid to upper 70s. /05/ && .LONG TERM... (Sunday through next Thursday) Issued at 109 PM CDT Fri Jun 23 2023 Story continues to remain much of the same in the long term period when compared to the previous packages. By early Sunday morning an upper-level disturbances embedded within the mid-level flow will continue to push southeast across the deep south and should remain east of the FA. Sunday continues to trend on the drier side until the late evening and overnight hours as a second disturbance originating out of southern Missouri and northern Arkansas will slide southeast ahead a cold front across the Plains. Guidance continues to signal QPF mainly across the eastern and northeastern third of the FA ahead of and shortly after 12z Monday. By late Monday afternoon, the aforementioned sfc cold front will flatten out on a west to east orientation. Guidance suggested theta-e gradient highlights the boundary along the I-30 corridor. Question still remains on how far south the boundary does in fact make it before stalling and retreating north as a warm front by mid-week. There continues to be a weak QPF signal for frontal based PoPs along the boundary early Tuesday AM, before the boundary lifts north Wednesday AM. While weak QPF signals are present on the medium to long range solutions, the main story in the period continues to be the threat for excessive heat starting as early as Sunday as highs in the upper 90s will continue to inch closer to triple digit values by mid-week as the stubborn ridge aloft holds its position across Texas and northern Mexico. Discrepancy continues to present itself in the long range solutions regarding just how far east the ridge axis shifts. GFS continues to suggest a weaker ridge over Texas with a deeper trough across the SW and W CONUS while the ECMWF proposes a weaker trough with a stronger ridge. Regardless, above average temperatures are progged in the D3-D7 period and with dew points in the mid 70s currently advertised, heat indices in excesses of 105-110 deg F + will be possible. Decided to work in a blend of guidance for the longer range maxT's of the package as the NBM base was representing a recent warm bias. Looking at this probabilistically, the base NBM would likely be trending on the higher end of the guidance but given the amount of time within the period for change, these solutions can not be ruled out. If short range solutions begin to drift towards this, then changes will be made. Bottom line, reviewing over heat safety guidelines will be critical for those expected to be outdoors for extended periods of time as the heat related illness threat will be elevated. Staying hydrated and taking frequent breaks in a cool and shaded area can limit or prevent overheating. /RK && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Fri Jun 23 2023 A complex of showers and thunderstorms is forecast to move across the TXK/TYR/GGG/SHV terminal sites from 24/09Z through 24/12Z. Otherwise, aside from MVFR ceilings possible across LFK near daybreak, VFR conditions to prevail across area terminals through 24/18Z. East to southeast winds up to 10 knots this afternoon to become 5 knots or less overnight. Winds to become south to southwest up to 10 knots on Saturday. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 97 79 99 / 20 10 0 0 MLU 71 95 76 98 / 0 20 0 10 DEQ 71 96 76 98 / 30 10 10 10 TXK 75 98 79 98 / 20 10 10 10 ELD 70 95 76 98 / 10 20 10 10 TYR 77 97 79 98 / 20 0 0 0 GGG 76 97 77 98 / 20 10 0 0 LFK 75 97 77 98 / 20 10 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...05 LONG TERM....53 AVIATION...05
Hazardous Weather Outlook National Weather Service Shreveport LA 156 PM CDT Fri Jun 23 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-241900- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 156 PM CDT Fri Jun 23 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. The chance for showers and thunderstorms this evening, associated with a decaying thunderstorm complex out of north Texas, can't be ruled out. Brief locally heavy rain, along with gusty winds, will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Chances for showers and thunderstorms will return Saturday and again late Sunday night into early Monday morning. However, overall daily rain chances will decrease throughout the upcoming work week, as upper ridging builds over the region. Heat will become the primary concern as high temperatures will be pushing triple digits. Heat advisories and/or Excessive Heat Warnings are likely during this period. The risk of heat related illness will be possible, so taking proper heat related safety measures will be crucial. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Shreveport LA
338 PM CDT Fri Jun 23 2023
TXZ149-152-232115-
Cherokee TX-Nacogdoches TX-
338 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of west central
Nacogdoches and central Cherokee Counties through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rusk, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksonville, Rusk, Alto, Wells, Morrill, Forest, Douglass, Maydelle,
Gallatin and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3196 9524 3161 9480 3144 9504 3147 9506
3146 9507 3147 9510 3149 9511 3150 9509
3152 9510 3154 9514 3156 9514 3159 9517
3157 9520 3157 9522 3187 9542
TIME...MOT...LOC 2038Z 311DEG 16KT 3172 9518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
09Special Weather Statement
National Weather Service Shreveport LA
417 PM CDT Fri Jun 23 2023
TXZ149-232200-
Cherokee TX-
417 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northwestern
Cherokee County through 500 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reese, or 7 miles northwest of Jacksonville, moving southeast at 10
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksonville, Bullard, Mount Selman, Mixon, Reese, Lake Palestine,
New Summerfield, Gallatin, Cuney and Teaselville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3214 9542 3214 9529 3201 9503 3181 9531
3207 9543 3208 9542 3211 9545
TIME...MOT...LOC 2117Z 298DEG 8KT 3205 9534
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
09Special Weather Statement
National Weather Service Shreveport LA
427 PM CDT Fri Jun 23 2023
OKZ077-232200-
McCurtain OK-
427 PM CDT Fri Jun 23 2023
...A strong thunderstorm will impact portions of northwestern
McCurtain County through 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Cloudy, or 24 miles northeast of Hugo, moving
southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright City, Glover, Bethel, Pickens, Ringold, Mount Herman and
Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3430 9470 3395 9491 3413 9515 3424 9515
3425 9505 3442 9504
TIME...MOT...LOC 2126Z 300DEG 39KT 3422 9516
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
/26/The Shreveport radar (KSHV), 100 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel size hail reported in Henderson.
Tree downed onto a home on Forrest Street.
Multiple trees downed along State Highway 323, making it impassable between Henderson and New London.
Power lines and large tree limbs downed in Henderson.
Significant roof damage to a home, and a tree downed onto an RV on adjacent property along County Road 382.
Trees and power lines downed on County Road 186.
Roofs removed from several carports and sheds in Mount Enterprise.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113487, 1113488, 1113489, 1113491, 1113494, 1113493, 1113492.